Elahere Symptoms Patients With Ovarian Cancer Should Look Out For

Video

There are certain side effects from Elahere — a newly approved ovarian cancer drug — that patients taking the treatment should look out for, an expert said.

There are key side effects that patients should be aware of when taking Elahere (mirvetuximab soravtansine-gynx) — an antibody drug conjugate that, in November 2022, gained FDA approval for patients with platinum-resistant ovarian cancer — according to Dr. Ursula A. Matulonis, chief of the division of gynecologic oncology and the Brock Wilson Family Chair at Dana-Farber Cancer Institute in Boston.

The most common side effects from Elahere occur in the eyes or gastrointestinal tract, and tend to be low-grade, meaning that they are not serious and can easily be managed, Matulonis said in a previous interview with CURE® shortly after the drug was approved.

However, there is also a risk for pneumonitis (lung inflammation) or peripheral neuropathy (a symptom that occurs as a result of nerve damage and makes the hands and feet feel painful and/or numb). That said, Matulonis emphasized that it is important for patients to bring up the following symptoms to their cancer treatment team: shortness of breath, vision changes and worsening neuropathy.

Transcript

So I just I really go over the list of toxicities that was just published in the Journal of Clinical Oncology paper just a few weeks ago. But (I) also sometimes actually hand them the package insert from the FDA, that very clearly lists the different toxicities.

And then (I) also (tell) what patients need to call about. So things that lead to call about would be any kind of visual changes … if they're having shortness of breath. There's about a 9-10% risk of pneumonitis. So, I do a chest CT scan every two cycles. But I will see if a patient calls and says, “I'm short of breath,” that would really need immediate attention. You also have to make sure that they don't have COVID, they don't have spread of their cancer… Really rule out the reasons besides (Elahere)-induced pneumonitis. If they're getting worsening peripheral neuropathy, that might necessitate a dose reduction in the future. Then it can cause some bone marrow toxicity, mostly neutropenia, but again, most of that was grade 1 or 2, and I checked blood counts obviously every time they receive a dose of the drug.


For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.

Recent Videos
Image of a woman wearing a red tank top.
Image of a woman with a brown hair tied into a bun.
Image of Annie Bond.
Image of Dr. Jorge Cortes; a man with short dark hair wearing a suit.
Image of a man with brown hair.
Image of a woman with short brown hair and glasses.
Image of a woman with short brown hair and glasses.
Image of a man with brown hair and a suit and tie.
Image of a woman with brown bobbed hair with glasses.
Image of Dr. Minesh Mehta at ASCO 2024.
Related Content